Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 121, NWS Wichita, KS

June 3, 2014Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2014, 10:40 PM CDT for Barton County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2014, 10:40 PM CDT (03:40 UTC)
Expired
Jun 3, 2014, 11:45 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS53 KICT 040340
SVRICT
KSC009-040445-
/O.NEW.KICT.SV.W.0121.140604T0340Z-140604T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 1145 PM CDT

* AT 1038 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LARNED...
  AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...ALBERT...PAWNEE ROCK...OLMITZ...HOISINGTON...
  ELLINWOOD...CLAFLIN AND GREAT BEND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3862 9904 3862 9848 3826 9848 3825 9898
      3826 9902
TIME...MOT...LOC 0340Z 268DEG 43KT 3820 9915

HAIL...0.88IN
WIND...60MPH

$$

CARUSO
2 follow-up statements
357 
WWUS53 KICT 040349
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1049 PM CDT TUE JUN 3 2014

KSC009-040445-
/O.CON.KICT.SV.W.0121.000000T0000Z-140604T0445Z/
BARTON KS-
1049 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARTON COUNTY
UNTIL 1145 PM CDT...

AT 1047 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAWNEE
ROCK...AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GREAT BEND...PAWNEE ROCK...ALBERT...OLMITZ...HOISINGTON...
ELLINWOOD...CLAFLIN AND GREAT BEND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3862 9904 3862 9848 3826 9848 3825 9898
      3826 9902
TIME...MOT...LOC 0349Z 253DEG 45KT 3825 9901

HAIL...0.88IN
WIND...60MPH

$$

CARUSO
879 
WWUS53 KICT 040436
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1136 PM CDT TUE JUN 3 2014

KSC009-040447-
/O.EXP.KICT.SV.W.0121.000000T0000Z-140604T0445Z/
BARTON KS-
1136 PM CDT TUE JUN 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR BARTON COUNTY WILL EXPIRE AT
1145 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3862 9904 3862 9848 3826 9848 3825 9898
      3826 9902
TIME...MOT...LOC 0437Z 253DEG 45KT 3842 9828

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:56 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 3, 6:56 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT TUE JUN 3 2014

.UPDATE...
ISSUED AT 655 PM CDT TUE JUN 3 2014

THIS EVENING:
IT IS LIKELY THAT THE WIND ADVISORY THAT IS IN EFFECT FOR THOSE AREAS
OF CENTRAL KS W OF I-135 UNTIL 8 PM CDT WILL BE CANCELLED SOON. ONLY
KRSL WAS AT/NEAR ADVISORY CRITERIA & WOULD EXPECT THEIR WINDS TO DROP
SHORTLY.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 340 PM CDT TUE JUN 3 2014

A PROGRESSIVE SHORTWAVE TROUGH LIFTING ACROSS THE CENTRAL GREAT
BASIN/CENTRAL ROCKIES AREA WILL BRING WIDESPREAD THUNDERSTORM
DEVELOPMENT ACROSS THE NORTHERN AND CENTRAL PLAINS STATES THIS
EVENING AND TONIGHT. AN OUTBREAK OF SEVERE STORMS IS FORECAST
THROUGH TONIGHT...MAINLY FROM PARTS OF NEBRASKA THROUGH IOWA AND
NORTHERN MISSOURI. FURTHER SOUTH ACROSS KANSAS...A WARM LAYER ALOFT
WILL PROVIDE A STRONG CAP TO DEEP MOIST CONVECTION. THIS WAS HANDLED
WELL IN THE PREVIOUS FORECAST AND MAINTAINED DRY...HUMID CONDITIONS
ACROSS THE AREA OVERNIGHT.

DEEP MOIST CONVECTION ACROSS THE CENTRAL PLAINS WILL HELP DRIVE A
FRONTAL BOUNDARY SOUTH ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON
WEDNESDAY. THIS FRONT WILL PROVIDE A FOCUS FOR DEEP MOIST CONVECTION
AFTER 21Z WITH BETTER CHANCES ARRIVING AFTER 23-02Z ALONG AND NORTH
OF THE OKLAHOMA STATE LINE. H7 TEMPERATURES ARE PROGGED TO COOL INTO
THE 11-13C RANGE ALLOWING CINH TO ERODE LATE IN THE DAY. A VERY
MOIST PBL WILL RESULT IN MLCAPES EXCEEDING 4000 J/KG AND WHEN
COMBINED WITH 45-50 KT 0-6KM BULK SHEAR...SUPERCELL THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY WITH ANY STORMS
THAT DEVELOP.

STORM CHANCES WILL CONTINUE WEDNESDAY NIGHT AS ACTIVITY DEVELOPING
ACROSS WEST CENTRAL KANSAS IS EXPECTED TO PROPAGATE EAST-SOUTHEAST
WITHIN A VERY UNSTABLE AIRMASS ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. THIS ACTIVITY WILL LIKELY BE SEVERE WITH DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL POSSIBLE. PRECIPITABLE
WATER VALUES ARE PROGGED TO RISE TO AROUND 2 INCHES OR 180 TO 200
PERCENT OF NORMAL ACROSS SOUTHERN KANSAS WHERE STORM MOTIONS OF
17-22 KNOTS ARE EXPECTED DURING THE OVERNIGHT AND EARLY MORNING
HOURS ON THURSDAY.

THURSDAY-FRIDAY...THUNDERSTORMS WILL LIKELY BE ONGOING DURING THE
MORNING HOURS ON THURSDAY BEFORE REDEVELOPING WITHIN A MOIST/EASTERLY
FLOW REGIME DURING THE AFTERNOON AND EVENING HOURS. SHEAR/CAPE
PROFILES CONTINUE TO SUPPORT SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS. CONTINUED BOUTS OF HEAVY PRECIPITATION MAY LEAD
TO LOCALIZED FLOODING. LITTLE CHANGE IS EXPECTED ON FRIDAY WITH
ADDITIONAL THUNDERSTORM ACTIVITY ANTICIPATED WITHIN A MOIST EASTERLY
FLOW REGIME. THE MOST LIKELY SCENARIO WILL BE FOR ACTIVITY
DEVELOPING ACROSS THE CENTRAL AND SOUTHERN HIGH PLAINS SPREADING
EASTWARD ACROSS CENTRAL AND EASTERN KANSAS DURING THE OVERNIGHT
HOURS WITH DAMAGING WINDS AND HEAVY RAIN THE PRIMARY THREATS.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 340 PM CDT TUE JUN 3 2014

PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH MUCH OF THE UPCOMING FORECAST PERIODS. A SHORTWAVE TROUGH
WILL BRING A CHANCE FOR THUNDERSTORMS ON SATURDAY WITH A BREAK FOR
MUCH OF THE AREA SUNDAY INTO MONDAY BEFORE ANOTHER SHORTWAVE
TROUGH MOVES OVER THE NORTHERN PLAINS BRINGING INCREASING CHANCES
FOR PRECIPITATION ON TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 655 PM CDT TUE JUN 3 2014

SLY 17-25KT SUSTAINED WINDS WITH ~30KT GUSTS SHOULD PREVAIL OVER ALL
AREAS THIS EVENING. WINDS WOULD SHIFT TO THE NW THEN N/NE TOMORROW
WITH THE WINDSHIFT OF COURSE OCCURRING FIRST AT KRSL ~12Z WITH KSLN &
KHUT EXPERIENCING THE WINDSHIFT ~15Z. ALL AREAS TO MAINTAIN VFR STATUS
THRU WED NGT & LIKELY BEYOND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  94  68  84 /  10  20  60  50
HUTCHINSON      71  92  65  82 /  10  10  60  50
NEWTON          71  92  65  81 /  10  10  60  50
ELDORADO        72  92  66  81 /  10  20  60  60
WINFIELD-KWLD   73  94  70  86 /  10  30  60  50
RUSSELL         68  88  62  81 /  10  10  50  50
GREAT BEND      68  90  61  82 /  10  10  60  50
SALINA          70  90  66  79 /  10  10  40  50
MCPHERSON       71  90  65  80 /  10  10  50  50
COFFEYVILLE     73  93  71  83 /  10  30  60  60
CHANUTE         73  91  69  80 /  10  30  60  60
IOLA            73  91  67  79 /  10  30  50  60
PARSONS-KPPF    73  93  70  83 /  10  30  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050.

&&

ES
Hazardous weather outlook, Jun 3, 7:35 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT TUE JUN 3 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
735 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A STALLED FRONT ACROSS
SOUTHERN KANSAS LATE WEDNESDAY AFTERNOON OR EVENING. ANY
THUNDERSTORM THAT DEVELOPS WOULD BECOME SEVERE WITH HAIL AS LARGE
AS GOLF BALLS AND DAMAGING 60 TO 70 MPH WINDS.

THUNDERSTORM CHANCES WILL INCREASE FROM LATE WEDNESDAY NIGHT THRU
MIDDAY THURSDAY WITH STRONG AND SEVERE THUNDERSTORMS POSSIBLE.
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS ARE ALL POSSIBLE.

PERIODIC CHANCES FOR STRONG AND SEVERE THUNDERSTORMS WILL CONTINUE
FROM THURSDAY AFTERNOON THROUGH SATURDAY. HEAVY RAINFALL CAN ALSO
BE EXPECTED. CHECK LATER FORECASTS AND OUTLOOKS FOR MORE SPECIFIC
DETAILS ON THE DAILY SEVERE WEATHER RISKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/MWM

In the hours before

Special weather statement, Jun 3, 10:06 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CDT TUE JUN 3 2014

KSZ032-047-040400-
BARTON-RUSSELL-
1006 PM CDT TUE JUN 3 2014

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE OBSERVATION SITES
INDICATED STRONG WIND GUSTS OF 40 TO 55 MPH OCCURRING ACROSS ELLIS
AND RUSSELL COUNTIES IN ASSOCIATION WITH COLLAPSING THUNDERSTORMS
ACROSS CENTRAL KANSAS. THE STRONG WIND GUSTS SHOULD CONTINUE TO
SPREAD EASTWARD ACROSS RUSSELL AND BARTON COUNTIES THROUGH 11 PM.
PEAK WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:44 PM CDTHigh Wind WarningICTBarton, Ellsworth, Lincoln, McPherson, Reno, Rice and 2 more2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.